Wildfire, Bailey
- When
- November 21, 5:00 PM CST to 7:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Large grass fires developed over central Bailey and western Hockley Counties during the afternoon of the 21st. Both fires developed during the 17:00 CST hour, when warm and dry conditions combined with breezy southwesterly winds to result in favorable weather conditions for rapid wild land fire spread.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Large grass fires developed over central Bailey and western Hockley Counties during the afternoon of the 21st. Both fires developed during the 17:00 CST hour, when warm and dry conditions combined with breezy southwesterly winds to result in favorable weather conditions for rapid wild land fire spread. A fire south of Muleshoe (Bailey County) charred 1,500 acres, but did not threaten any structures. Another fire in western Hockley County burned more than 2,000 acres. At least two firefighters sustained minor injuries when their fire truck was overturned in rough terrain while battling the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 21, 2:55 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 255 PM CST SAT NOV 21 2009 .SHORT TERM... APPROACHING UPPER LEVEL TROUGH WILL AID IN LEE CYCLOGENESIS OVER SERN CO AND THEN PUSH A WEAK COLD FRONT INTO MUCH OF THE CWFA...PERHAPS STALLING ACROSS THE ROLLING PLAINS...BY SUNDAY EVENING WITH RETURN FLOW QUICKLY PICKING UP AHEAD OF ANOTHER STRONG FRONT ON MONDAY. PREDOMINANT FCST CHALLENGE WILL BE DEVELOPMENT OF FOG AND/OR STRATUS ACROSS THE ROLLING PLAINS OVERNIGHT TONIGHT. GUIDANCE CONTINUES TO CALL FOR NEAR-SATURATED CONDITIONS ACROSS THE FAR EASTERN COUNTIES. WITH A LITTLE BETTER SRLY FLOW TONIGHT...WILL CALL FOR AREAS OF FOG AFTER MIDNIGHT OVER THE ROLLING PLAINS ALTHOUGH SOME UNCERTAINTY EXISTS WITH DENSITY/COVERAGE. ON THE CAPROCK...SKIES SHOULD REMAIN MOSTLY CLEAR OVERNIGHT AND NOT QUITE AS COOL AS LAST NIGHT. AS HIGHLIGHTED IN THE FWFLUB...AN ELEVATED FIRE DANGER WILL EXIST BEHIND THE COLD FRONT WHERE GUSTY WINDS COMBINE WITH LOW MOISTURE LEVELS AND CURED FUELS...PARTICULARLY WEST OF THE I-27/US 87 CORRIDOR. 26 && .LONG TERM... GFS HAS REMAINED SLIGHTLY FASTER WITH THE TIMING OF THE COLD FRONT ON MONDAY NIGHT...THOUGH BOTH SEEM TO AGREE ON THE TIMING OF THE FRONT EXITING THE CWA. ALSO...DUE TO THE SLOWER PROGRESSION OF THE UA LOW THE NAM BRINGS SOME LOW LEVEL MOISTURE INTO THE EASTERN ZONES...COULDN/T BITE GIVEN PREVIOUS RUNS AND CURRENT TRENDS. OTHERWISE...LITTLE CHANGE TO THE PREVIOUS PACKAGE THEREFORE DRY CONDITIONS AND SEASONAL TEMPERATURES THRU THE FORECAST. THOUGH THE ECMWF HAS HINTED AT A CHANCE OF PRECIP BY THE WEEKEND. GFS HAS HOWEVER KEPT THE ASSOCIATED LOW MUCH FURTHER NORTH...THEREFORE HAVE KEPT POPS LOW AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 61 27 62 24 / 0 0 0 0 0 TULIA 29 63 30 64 27 / 0 0 0 0 0 PLAINVIEW 30 65 32 64 28 / 0 0 0 0 0 LEVELLAND 30 66 38 67 28 / 0 0 0 0 0 LUBBOCK 33 66 38 67 30 / 0 0 0 0 0 DENVER CITY 33 68 38 69 29 / 0 0 0 0 0 BROWNFIELD 32 68 37 69 29 / 0 0 0 0 0 CHILDRESS 39 64 43 67 36 / 0 0 0 0 0 SPUR 37 67 37 68 36 / 0 0 0 0 0 ASPERMONT 40 66 41 71 38 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST SAT NOV 21 2009 TXZ021>044-221200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CST SAT NOV 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200850, 200851.